Payment Size, Negative Equity, and Mortgage Default
Andreas Fuster and
Paul Willen
American Economic Journal: Economic Policy, 2017, vol. 9, issue 4, 167-91
Abstract:
This paper studies the treatment effect of monthly payment size on mortgage default, using a sample of adjustable-rate loans that experienced large payment reductions thanks to the recent low interest rate environment. Payment size has an economically large effect on repayment behavior; for instance, cutting the required payment in half reduces the delinquency hazard by about 55 percent. Importantly, the link between payment size and delinquency is equally strong for borrowers that are significantly underwater on their mortgage. Relying on payment reductions for identification circumvents the selection concerns due to prepayments that would be associated with rate increases.
JEL-codes: D14 G21 R31 (search for similar items in EconPapers)
Date: 2017
Note: DOI: 10.1257/pol.20150007
References: Add references at CitEc
Citations: View citations in EconPapers (80)
Downloads: (external link)
https://www.aeaweb.org/articles?id=10.1257/pol.20150007 (application/pdf)
https://www.aeaweb.org/content/file?id=5619 (application/zip)
https://www.aeaweb.org/articles/attachments?retrie ... 8BnD440HdjEuEUcMbDV2 (application/pdf)
https://www.aeaweb.org/articles/attachments?retrie ... wxbFKCLQJ3p000tGIWox (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.
Related works:
Working Paper: Payment Size, Negative Equity, and Mortgage Default (2013) 
Working Paper: Payment size, negative equity, and mortgage default (2012) 
Working Paper: Payment size, negative equity, and mortgage default (2012) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:aea:aejpol:v:9:y:2017:i:4:p:167-91
Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions
Access Statistics for this article
American Economic Journal: Economic Policy is currently edited by Matthew Shapiro
More articles in American Economic Journal: Economic Policy from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().